Text Size: a  |   a 

FDA Warns that MS Drug May Cause Brain Infection

August 4, 2015

Today, the FDA put out  a drug safety warning concerning an MS drug that has led to at least one case of a brain infection.

The drug in question is Gilenya (fingolimod) and it was administered to an MS patient who was later diagnosed with progressive multifocal leukoencephalopathy (PML). This was the first known incident of PML for in patients taking this drug, without prior treatment of an immunosuppressant drug for MS or another medical condition. 

All of the new information regarding this case is being added to the label. PML is considered a very serious brain infection, caused by John Cunningham virus.

Gilenya is an immunomodulator that benefits patients with relapsing forms of MS. It works to alter the immune system to reduce infammation. It should be noted that PML had not been conclusively linked to this drug as of yet, due to a past patient being treated with an immunosuppressant also known to cause PML.

The FDA strenly tells patients who have been prescribed Gilenya to contact a health professional instantly if they experience new weakness, increased trouble in their arms/legs or changes in thinking, eyesight or balance. Patients should not stop taking Gilenya without being told to by a health professional first.